South Carolina, 2013

Flash Flood and Hail in South Carolina, May 21, 2013

May 21, 2013 · NWS CAE · 6 events in 4 counties and zones

Scattered severe storms produced hail up to 1 inch across areas of the Midlands of South Carolina. A couple of trees fell on cars and homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered severe storms produced hail up to 1 inch across areas of the Midlands of South Carolina. A couple of trees fell on cars and homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 21, 1:42 PM EST, 40 minutes earlier.

Area forecast discussion, May 21, 1:42 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
242 PM EDT TUE MAY 21 2013

.SYNOPSIS...
HIGH PRESSURE OFF THE SOUTHEAST COAST WILL CIRCULATE A MOIST
SOUTHERLY FLOW INTO THE FORECAST AREA AHEAD OF A SLOW MOVING COLD
FRONT THROUGH THURSDAY. THE COLD FRONT WILL MOVE THROUGH THE AREA
THURSDAY NIGHT. THE DRY AIR MASS BEHIND THE FRONT WILL DOMINATE
DURING THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...EXPECTING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO CONTINUE TO DEVELOP ACROSS THE AREA. BEST
MOISTURE IS SITUATED IN A NORTH/SOUTH BAND ACROSS THE CENTER OF
THE FORECAST AREA...AND THAT IS WHERE SATELLITE INDICATES TOWERING
CU FIELD AND RADAR INDICATES SOME SHOWER DEVELOPMENT. CONVERGENCE
ASSOCIATED WITH THE SEA-BREEZE FRONT SHOULD ALSO AID COVERAGE IN
THE EAST PART LATE THIS AFTERNOON.

TONIGHT...EXPECTING SHOWER ACTIVITY TO DIMINISH BEFORE MIDNIGHT.
PLENTY OF LOW-LEVEL MOISTURE WILL REMAIN ACROSS THE REGION
OVERNIGHT...WHICH SHOULD AID IN AT LEAST SOME PATCHY FOG FORMATION
LATE TONIGHT. LOWS WILL FALL INTO THE MIDDLE 60S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
WEDNESDAY AND WEDNESDAY NIGHT...LOW PRESSURE WILL CONTINUE MOVING
THROUGH THE CENTRAL GREAT LAKES WITH HIGH PRESSURE OFF THE MID
ATLANTIC COAST. THIS WILL CONTINUE THE SOUTHERLY WINDS AND
MOISTURE ADVECTION INTO THE AREA ALONG WITH INSTABILITY. RESULT
WILL BE ANOTHER ROUND OF AFTERNOON AND EVENING CONVECTION WITH THE
GREATEST POTENTIAL ACROSS THE EASTERN MIDLANDS. WITH PWAT VALUES
REMAINING IN THE 1.6 TO 1.7 INCH RANGE THE POSSIBILITY OF HEAVY
RAINFALL WILL BE THE MAIN THREAT CAUSING STANDING WATER IN LOW
LYING AND POOR DRAINAGE AREAS. WITH THE UPPER TROUGH MOVING AWAY
FROM THE AREA AND UPPER HEIGHTS RISING SLIGHTLY TEMPERATURES WILL
BE SLIGHTLY HIGHER WITH MID 80S FOR MOST LOCATIONS. CONVECTION
WILL DIMINISH WITH SUNSET...HOWEVER WITH THE COLD FRONT
APPROACHING FROM THE WEST THERE IS SOME POTENTIAL FOR SHOWERS AND
THUNDERSTORMS WEDNESDAY NIGHT MAINLY OVER THE WESTERN MIDLANDS.
OVERNIGHT LOWS WILL GENERALLY BE IN THE MID 60S.

THURSDAY AND THURSDAY NIGHT...THURSDAY WILL SEE ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS AS THE COLD FRONT CROSSES THE REGION.
ALTHOUGH MODELS DIFFER SLIGHTLY ON TIMING OF FROPA INDICATIONS ARE
FOR LATE MORNING TO EARLY AFTERNOON. THIS WILL ALLOW THE BEST
HEATING OVER THE EASTERN MIDLANDS ALONG WITH THE BEST CHANCE OF
CONVECTION. PWAT VALUES WILL AGAIN BE IN EXCESS OF 1.6 INCHES
CONTINUING THE THREAT FOR HEAVY RAIN. THE FRONT WILL MOVE OFFSHORE
DURING THE AFTERNOON HOURS WITH THE CHANCES OF SHOWERS DIMINISHING
RAPIDLY THROUGH THE EVENING HOURS AS DRIER AIR BEGINS TO PUSH INTO
THE FORECAST AREA. DAYTIME HIGHS WILL BE IN THE MID 80S WITH
OVERNIGHT LOWS IN THE MID 60S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME
LOCATION DIFFERENCES APPEARING FOR SUNDAY INTO TUESDAY. PATTERN
WILL REMAIN ACTIVE AS HIGH PRESSURE AND DRIER AIR MOVE INTO THE
AREA ON FRIDAY AND FRIDAY NIGHT. ON SATURDAY AFTERNOON THE HIGH
WILL SLIDE SO THE SOUTHEAST AS THE NEXT LOW PRESSURE SYSTEM SLOWLY
TRIES TO DEVELOP OVER THE CENTRAL US. THIS WILL PUSH A FRONTAL
BOUNDARY TOWARD THE REGION ON SUNDAY...WITH THE GFS KEEPING THE
FRONT FURTHER NORTH AND THE ECMWF HAVING THE FRONT ALONG THE NC/SC
BORDER. BY MONDAY THE GFS HAS PUSHED THE FRONT INTO SOUTHERN NC
WITH THE ECMWF OVER THE NORTHERN MIDLANDS. HAVE GONE WITH A
COMPROMISE OF THE ECMWF AND GFS FOR THE LATTER HALF OF THE LONG
TERM WHICH CURRENTLY KEEPS THE AREA RAIN FREE THROUGH THE END OF
THE LONG TERM...HOWEVER CONFIDENCE IS LOW FOR SUNDAY THROUGH
TUESDAY. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
ENHANCE CU FIELD IN NORTH/SOUTH MOISTURE BAND SITUATED CLOSE TO
ALL TAF SITES THIS AFTERNOON WILL HELP AID IN ISOLATED AND
SCATTERED SHOWER/STORM DEVELOPMENT THROUGH THE AFTERNOON AND EARLY
EVENING HOURS. CONFIDENCE NOT ENOUGH TO PUT IN ANY TAFS AT THIS
TIME. WOULD LOOK LIKE THE BEST CHANCE FOR ANY ACTIVITY WOULD FALL
ACROSS THE CAE/CUB/OGB SITES...WITH SLIGHTLY LOWER CHANCES AT AGS/DNL.
SCATTERED TO BROKEN CLOUDS AROUND 3KFT SHOULD DIMINISH AFTER
SUNSET...WITH MOSTLY SCATTERED CLOUDS THROUGH MIDNIGHT. LATE
TONIGHT...LOW-LEVEL MOISTURE WILL REMAIN HIGH. BUFKIT SOUNDINGS
INDICATE THAT A LOW-LEVEL JET AROUND 20 KNOTS WILL SETUP ACROSS THE
TAF SITES...WHICH SHOULD HELP LIMIT ANY WIDESPREAD FOG FORMATION.
SHOULD SEE SOME SCATTERED LOW CLOUDS DEVELOP ONCE AGAIN TOWARDS
MORNING...AND WOULD NOT BE SURPRISED TO SEE A STRATUS DECK DEVELOP
AT SUNRISE. WILL HINT AT THAT IN TAFS WITH LOW SCATTERED CLOUDS.
LATER SHIFTS SHOULD BE ABLE TO ANALYZE THE LOW STRATUS/FOG
POTENTIAL BETTER.

EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY
AFTERNOON AND EVENING...POSSIBLE THROUGH FRIDAY. LATE NIGHT/EARLY
MORNING FOG/STRATUS ALSO POSSIBLE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, May 21, 3:03 AM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
403 AM EDT TUE MAY 21 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
403 AM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 21, 12:34 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
134 PM EDT TUE MAY 21 2013

SCZ021-211815-
FAIRFIELD-
134 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD COUNTY
THROUGH 215 PM EDT...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS...OVER CENTRAL AND SOUTHERN FAIRFIELD
COUNTY...MOVING SOUTH AROUND 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WINNSBORO...
RIDGEWAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
PEA SIZE HAIL...
HEAVY RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3431 8081 3427 8082 3427 8083 3425 8096
      3424 8100 3422 8115 3422 8118 3421 8118
      3421 8120 3437 8121 3442 8084
TIME...MOT...LOC 1732Z 357DEG 4KT 3431 8114
Special weather statement, May 21, 12:53 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT TUE MAY 21 2013

SCZ027-030-211830-
AIKEN-LEXINGTON-
153 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND AIKEN
COUNTIES THROUGH 230 PM EDT...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS OVER WESTERN LEXINGTON AND NORTHERN
AIKEN COUNTIES. THESE STORMS WERE DRIFTING SLOWLY SOUTH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG...LEESVILLE...PELION AND WAGNER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
SMALL HAIL...
HEAVY RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3343 8161 3379 8164 3386 8159 3388 8157
      3409 8146 3399 8129 3379 8120 3368 8113
      3365 8119 3364 8120
TIME...MOT...LOC 1750Z 357DEG 2KT 3369 8132
Special weather statement, May 21, 1:48 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT TUE MAY 21 2013

SCZ027-030-211945-
AIKEN-LEXINGTON-
248 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND AIKEN
COUNTIES THROUGH 345 PM EDT...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS CENTERED ALONG INTERSTATE 20 FROM THE
TOWN OF LEXINGTON INTO CENTRAL AIKEN COUNTY. THESE STORMS WERE
NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG...LEESVILLE...LEXINGTON...OAK GROVE...PINE RIDGE...RED
BANK...SOUTH CONGAREE AND SPRINGDALE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3380 8168 3388 8157 3390 8156 3405 8119
      3392 8107 3365 8171 3376 8171
TIME...MOT...LOC 1846Z 339DEG 1KT 3393 8126
Special weather statement, May 21, 2:04 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
304 PM EDT TUE MAY 21 2013

SCZ021-211945-
FAIRFIELD-
304 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD COUNTY
THROUGH 345 PM EDT...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER NORTHWESTERN FAIRFIELD COUNTY...NEARLY
STATIONARY.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3454 8122 3442 8137 3446 8142 3448 8141
      3449 8142 3451 8143 3458 8137
TIME...MOT...LOC 1903Z 046DEG 1KT 3452 8136

The radar

The Columbia radar (KCAE), 67 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Aiken

When
May 21, 2:22 PM EST to 2:24 PM EST
Where
Aiken County, 2.99 mi SSW of Laketon
Measured
1 in hail
Reported by
Public
Coordinates
33.640, -81.740

Public reported quarter size hail at convenience store at exit 18 on I-26.

Thunderstorm Wind, Fairfield

When
May 21, 2:23 PM EST to 2:27 PM EST
Where
Fairfield County, 1.35 mi SSW of Crosbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.552, -81.379

DOT reported a couple of trees down on Hwy 215 near Coal Branch Road.

Thunderstorm Wind, Newberry

When
May 21, 2:27 PM EST to 2:29 PM EST
Where
Newberry County, 0.69 mi N of Prosperity
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
34.210, -81.530

Sheriff reported numerous trees and powerlines down in Prosperity. One tree fell on a car and another on a home causing significant damage.

Thunderstorm Wind, Aiken

When
May 21, 2:52 PM EST to 2:56 PM EST
Where
Aiken County, 1.73 mi E of Gloverville
Measured
55 kt (63 mph) estimated gust
Property damage
$14,000
Reported by
Trained Spotter
Coordinates
33.520, -81.800

SKYWARN spotter reported trees and powerlines down in the Langley area.

Flash Flood, Richland

When
May 21, 3:09 PM EST to 3:49 PM EST
Where
Richland County, 0.77 mi NW of Olympia Mills to 0.49 mi NNW of Olympia Mills
Cause
Heavy Rain
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
33.989, -81.029

USGS camera showed flash flooding at Main and Whaley with 2 to 4 feet of water flooding the area.

Thunderstorm Wind, Newberry

When
May 21, 3:18 PM EST to 3:20 PM EST
Where
Newberry County, 2.15 mi NNE of New Hope
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Utility Company
Coordinates
34.350, -81.420

Newberry Electric reported a couple of trees down on powerlines in the Rawl Road area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2013Every state in 2013This day in weather historyWarnings in South Carolina, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441206, 441214, 441207, 441208, 441210, 441209.